Winter Weather, Caroline
- When
- December 11, 3:00 AM EST to 10:00 AM EST
- Where
- Caroline forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.027, -77.347 (the zone’s center; the record gives no point)
Freezing rain caused minor ice accumulations on trees, power lines, bridges and overpasses across portions of the central Virginia Piedmont. A few power outages and accidents were reported.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Freezing rain caused minor ice accumulations on trees, power lines, bridges and overpasses across portions of the central Virginia Piedmont. A few power outages and accidents were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Dec 10, 9:15 PM EST, 5 hours 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
915 PM EST TUE DEC 10 2002
AFTER FURTHER REVIEW...WL ALSO BE INCLUDING GOOCHLAND AND POWHATAN
COUNTIES IN NEW WINTER WX ADVISORY. HOPE TO HAVE UPDATES OUT BY 10
PM.
----------------------------------------------------------------
WL BE UPDATING ALL PRODUCTS THIS EVE TO TAKE INTO ACCOUNT CURRENT
TRENDS.
CLOSELY MONITORING CURRENT CONDS/TRENDS FOR PSBL CHGS TO WINTER WX
ADVISORY. NW FORECAST AREA CLEARED OUT FOR A WHILE THIS EVE AND
HELPED TEMPS DROP TO RIGHT NR THE FREEZING MARK JUST NW OF RIC. IR
LOOP/SFC OBS INDICATE THICKER CLOUDS WL BE FILLING BACK IN SHORTLY
SO NOT EXPECTG MUCH MORE TEMP DROP REST OF THE NIGHT.
LEADING EDGE OF NEXT BATCH OF PCPN (ASSOCD WITH UPR LVL SYSTEM) MOVG
NE THRU WRN HALF NC/SW VA ATTM. APPEARS TIMING OF ONSET OF PCPN ON
TRACK WITH PREV THINKING...MNLY AFT MIDNIGHT ACRS SW FORECAST AREA
AND TWD SUNRISE FAR NE.
UNEASY ABOUT CURRENT 32F READINGS AT EZF/OFP (AND ON AREA MESONET
OBS) AND JUSTIFIES EXTENDING WINTER WX ADVISORY FURTHER EAST TO
INCLUDE CAROLINE/HANOVER COUNTIES. HAVE NOTICED TEMPS HAVE REMAIND
STEADY WHERE CLOUD COVER HAS MOVED BACK IN INDICATING COLD AIR
FIRMLY ENTRENCHED AT SFC.
LOW LVL WEDGE GRADUALLY BREAKS DOWN AFTER SUNRISE AS UPR LVL
SYS/WEAK SFC REFLECTION MOVE THRU...SHUD HELP TEMPS RISE AT LEAST A
FEW DEGS IN ADVISORY AREA BY MIDDAY.
MARINE: SEAS ALREADY BUILDING TO 9 FT AT CHLV2...WL NEED TO UP WAVE
FCST THIS UPDATE.
PREV DISC BLO:
--------------------------------------------------------------------
ISSUED WINTER WX ADVSRY FOR VA NW PIEDMONT CNTYS TONITE INTO ERLY
WED. SEE WSWAKQ.
STILL DEALING WITH 2 SYSTMS TONITE...LOW MOVG ENE ALONG CAROLINA
COAST ATTM AND LOW APPRCHG FROM SW. PCPN FROM CSTL LOW XPCTD TO
TAPER OFF THIS EVE AS BULK OF ACTIVITE MOVES OFFSHORE. THIS SYSTM
PROGGED TO DEEPEN AS IT MOVES NE...THUS INCRG THE WND SPEEDS ALONG
THE CST. MEANWHILE...W OF CHES BAY IN BUFFER ZONE BTWN THESE 2
SYSTMS THIS EVE. DONT XPCT ANY PCPN W OF CHES BAY THRU MIDNITE.
VSBY SAT LOOP AND SFC OBS INDCTG AN AREA OF SUBSIDENCE ARND
DEPARTING CSTL LOW. THIS CUD POSE A PTNTL TMP PRBLM LTR ON.
LEANED TOWARD GFS MODEL THIS PCKGE. PCPN XPCTD TO OVRSPRD FA AFTR
06Z. THICKNESS SCHEMES COMBINED WITH BOUNDARY LVR TMPS AOB 0C
SUGGEST FRZA ACROSS XTREME NW CNTYS THRU 12Z WED WITH A GRDL WRMG
ABV FREEZING BY 15Z THERE. ALL THIS TO DEPEND OF SFC TMPS. OTW...A
COLD RAIN OVR REST OF FA. TMPS 30-32 ADVSRY AREA...40 SERN ZONES.
WDPSRD RAIN WED TAPERS OFF IN AFTRN ACROSS SRN HALF OF FA. NOT MUCH
RISE IN TMPS XPCTD WITH A N-NE FLOW. TMPS M30S NW TO M40S SE. LOW
PULLS NE OF RGN WED NITE...ENDING PCPN ACROSS ERN SHORE B4 MIDNITE.
SOME PRTL CLRG WRN CNTYS BY AM. LOWS U20S NW TO U30S SE.
UPR LVL TROF LIFTS OUT BY THU BEING REPLACED BY H5 RIDGE AND RISING
H5 HGHTS. UPSHOT WILL BE A DRY PRD WITH SEASONABLE TMPS THU AND FRI.
NXT SYSTM A BIT FASTER AND MOVES INTO RGN SAT AM...ABT 6 HRS QUICKER
THAN CRNTLY FCSTD. WILL KEEP RAIN IN FCST SAT...JUST DROP ANY MENTION
OF TIMING. WILL KEEP ENDING TIME AS SUN AM. THIS TO BE AN ALL LIQUID
EVENT. DRIER WX MON AND TUE.
CWF...WNDS ALRDY INCRG DUE TO CSTL LOW. SEAS TO RESPOND AS WELL WITH
TIME...THUS SCA CONTS FOR ALL WTRS.
--------------------------------------------------------------------
.AKQ...
MD...SCA CSTL WTRS.
NC...SCA CSTL WTRS AND CURRITUCK SOUND.
VA...WINTER WEATHER ADVISORY FOR TONIGHT FOR ZONES VAZ048>049...
VAZ060>064-069.
SCA CSTL WTRS AND CHES BAY S OF SMITH PT.
CULLENMDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-111030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 459 AM EST TUE DEC 10 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN... A PERIOD OF FREEZING RAIN IS EXPECTED LATE TONIGHT THROUGH MID MORNING WEDNESDAY ACROSS THE EASTERN VIRGINIA PIEDMONT...ESPECIALLY ACROSS WESTERN LOUISA AND FLUVANNA COUNTIES...AS TEMPERATURES ARE EXPECTED TO HOVER NEAR THE FREEZING MARK. A COATING TO LESS THAN A QUARTER INCH OF ICE ACCUMULATION WILL BE POSSIBLE THROUGH MID MORNING WEDNESDAY...BEFORE TEMPERATURES CLIMB ABOVE FREEZING. FOR MORE INFORMATION...PLEASE REFER TO THE LATEST SPECIAL WEATHER STATEMENT (SPSAKQ...WMO HEADER WWUS81) ISSUED BY THE NATIONAL WEATHER SERVICE IN WAKEFIELD. HURLEY THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
The national radar mosaic for the moment the first event began.
8 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324968, 5324969, 5324970, 5324971, 5324972, 5324973, 5324974, 5324975.